Abstract

The last five decades have witnessed many developments in the theory of harmonic maps. To become acquainted to some of these, the reader is referred to two reports and a survey paper by Eells and Lemaire [119, 122, 124] about the developments of harmonic maps up to 1988 for details. Several books on harmonic maps [203, 205, 206, 389, 425] are also available. In this chapter, we follow the notions and notations of harmonic maps between Riemannian manifolds by Eells- Sampson [129] in the introduction.We discuss the crucial topics in harmonic maps including fundamentals, regularity, maps of surfaces, maps of KRahler manifolds, maps into groups and Grassmannians, harmonic maps, loop groups, and integrable systems, harmonicmorphisms, maps of singular spaces, and transversally harmonic maps. Since the theory of harmonic maps has been developed over half a century, it is impossible to provide full details. However, we try to present the most important components of the topics.

Bibliography

  1. 11.
    K. Arslan, R. Ezentas, C. Murathan, T. Sasahara, Biharmonic submanifolds in 3-dimensional (k, μ)-manifolds. Int. J. Math. Math. Sci. 22, 3575–3586 (2005)MathSciNetCrossRefGoogle Scholar
  2. 12.
    K. Arslan, R. Ezentas, C. Murathan, T. Sasahara, Biharmonic anti-invariant submanifolds in Sasakian space forms. Beitr. Algebra Geom. 48(1), 191–207 (2007)MathSciNetMATHGoogle Scholar
  3. 18.
    P. Baird, J. Eells, A Conservation Law for Harmonic Maps. Lecture Notes in Mathematics, vol. 894 (Springer, Berlin, 1981), pp. 1–25Google Scholar
  4. 19.
    P. Baird, D. Kamissoko, On constructing biharmonic maps and metrics. Ann. Glob. Anal. Geom. 23(1), 65–75 (2003)MathSciNetMATHCrossRefGoogle Scholar
  5. 24.
    A. Balmuç, Biharmonic properties and conformal changes. An. Stiint. Univ. Al. I. Cuza Iaçi Mat. (N.S.) 50(2), 361–272 (2004)Google Scholar
  6. 25.
    A. Balmuç, S. Montaldo, C. Oniciuc, Biharmonic maps between warped product manifolds. J. Geom. Phys. 57(2), 449–466 (2007)MathSciNetCrossRefGoogle Scholar
  7. 26.
    A. Balmusç, On the biharmonic curves of the Euclidean and Berger 3-dimensional spheres. Sci. Ann. Univ. Agric. Sci. Vet. Med. 47(1), 87–96 (2004)MathSciNetGoogle Scholar
  8. 29.
    J. Berndt, Real hypersurfaces in quaternionic space space forms. J. Reine Angew. Math. 419, 9–26 (1991)MathSciNetMATHGoogle Scholar
  9. 30.
    J. Berndt, F. Tricerri, L. Vanhecke, Generalized Heisenberg Groups and Damek-Ricci Harmonic Spaces. Lecture Notes in Mathematics (Springer, Berlin, 1598)Google Scholar
  10. 42.
    H. Brezis, J.-M. Coron, E.H. Lieb, Estimation d’énergie pour les applications de R 3 a valeurs dans S 2. C. R. Acad. Sci. Paris 303(5), 207–210 (1986)MathSciNetGoogle Scholar
  11. 54.
    R. Caddeo, S. Montaldo, C. Oniciuc, Biharmonic submanifolds of S 3. Int. J. Math. 12(8), 867–876 (2001)MathSciNetMATHCrossRefGoogle Scholar
  12. 56.
    R. Caddeo, S. Montaldo, C. Oniciuc, Biharmonic submanifolds in spheres. Isr. J. Math. 130, 109–123 (2002)MathSciNetMATHCrossRefGoogle Scholar
  13. 57.
    R. Caddeo, C. Oniciuc, P. Piu, Explicit formulas for non-geodesic biharmonic curves of the Heisenberg group. Rend. Sem. Mat. Univ. Politec. Torino 62(3), 265–278 (2004)MathSciNetMATHGoogle Scholar
  14. 62.
    S.-Y.A. Chang, L. Wang, P.C. Yang, Regularity of harmonic maps. Commun. Pure Appl. Math. LII 52(9), 1099–1111 (1999)Google Scholar
  15. 63.
    S.-Y.A. Chang, L. Wang, P.C. Yang, Regularity of biharmonic maps. Commun. Pure Appl. Math. LII 52(9), 1113–1137 (1999)Google Scholar
  16. 66.
    B.Y. Chen, Some open problems and conjectures on submanifolds of finite type. Soochow J. Math. 17(2), 169–188 (1991)MathSciNetMATHGoogle Scholar
  17. 68.
    B.Y. Chen, A report on submanifolds of finite type. Soochow J. Math. 22(2), 117–337 (1996)MathSciNetMATHGoogle Scholar
  18. 69.
    B.Y. Chen, S. Ishikawa, Biharmonic pseudo-Riemannian submanifolds in pseudo-Euclidean spaces. Kyushu J. Math. 52(1), 167–185 (1988)MathSciNetCrossRefGoogle Scholar
  19. 78.
    Y.J. Chiang, Harmonic and biharmonic maps of Riemann surfaces. Glob. J. Pure Appl. Math. 9(2), 109–124 (2013)Google Scholar
  20. 80.
    Y.J. Chiang, H.A. Sun, 2-harmonic totally real submanifolds in a complex projective space. Bull. Inst. Math. Acad. Sin. 27(2), 99–107 (1999)MathSciNetMATHGoogle Scholar
  21. 82.
    Y.J. Chiang, H.A. Sun, Biharmonic maps on V-Manifolds. Int. J. Math. Math. Sci. 27(8), 477–484 (2001)MathSciNetMATHCrossRefGoogle Scholar
  22. 83.
    Y.J. Chiang, R. Wolak, Transversally biharmonic maps between foliated Riemannian manifolds. Int. J. Math. 19(8), 981–996 (2008)MathSciNetMATHCrossRefGoogle Scholar
  23. 89.
    J.T. Cho, J. Inoguchi, J.E. Lee, Biharmonic curves in 3-dimensional Sasakian space forms. Ann. Mat. Pura. Appl. (4) 186(1), 685–700 (2007)Google Scholar
  24. 96.
    Y. Dai, M. Shoji, H. Urakawa, Harmonic maps into Lie groups and homogeneous spaces. Differ. Geom. Appl. 7(2), 143–160 (1997)MathSciNetMATHCrossRefGoogle Scholar
  25. 97.
    I. Dimitric, Submanifolds of E m with harmonic mean curvature vector. Bull. Inst. Math. Acad. Sin. 20(1), 53–65 (1992)MathSciNetMATHGoogle Scholar
  26. 119.
    J. Eells, L. Lemaire, A report on harmonic maps. Bull. Lond. Math. Soc. 10(1), 1–68 (1978)MathSciNetMATHCrossRefGoogle Scholar
  27. 139.
    L.C. Evans, Partial regularity for stationary harmonic maps into spheres. Arch. Ration. Mech. Anal. 116(2), 101–113 (1991)MATHCrossRefGoogle Scholar
  28. 143.
    D. Fetcu, Biharmonic curves in the generalized Heisenberg group. Beitr. Algebra Geom. 46(2), 513–521 (2005)MathSciNetMATHGoogle Scholar
  29. 146.
    J. Frehse, A discontinuous solution of a mildly nonlinear elliptic system. Math. Z. 134, 229–230 (1973)MathSciNetMATHCrossRefGoogle Scholar
  30. 169.
    A. Haefliger, Pseudogroups of local isometries, differential geometry, in Proceedings of the Vth International Colloquium on Differential Geometry, Santiago de Compostela, 1984, ed. by L.A. Cordero (Pitman, Boston, 1985)Google Scholar
  31. 176.
    T. Hasanis, T. Vlachos, Hypersurfaces in E 4 with harmonic mean curvature vector field. Math. Nachr. 72, 145–169 (1995)MathSciNetCrossRefGoogle Scholar
  32. 190.
    W.Y. Hsiang, H.B. Lawson Jr., Minimal submanifolds of low cohomology. J. Differ. Geom. 5, 1–38 (1971)MathSciNetMATHGoogle Scholar
  33. 191.
    T. Ichiyama, J.-I. Inoguchi, H. Urakawa, Biharmonic maps and bi-Yang-Mills fields. Note Mat. 28(suppl. 1), 233–275 (2009)MathSciNetMATHGoogle Scholar
  34. 192.
    T. Ichiyama, J.-I. Inoguchi, H. Urakawa, Classification and isolation phenomena of biharmonic maps and bi-Yang-Mills fields. arXiv:0912.4806v1 [math.DG] 24 Dec 2009Google Scholar
  35. 193.
    J.-I. Inoguchi, Submanifolds with harmonic mean curvature in contact 3-manifolds. Colloq. Math. 101(2), 163–179 (2004)MathSciNetCrossRefGoogle Scholar
  36. 196.
    G.Y. Jiang, 2-harmonic maps and their first and second variational formulas. Chin. Ann. Math. A 7(4), 389–402 (1986)MATHGoogle Scholar
  37. 197.
    G.Y. Jiang, 2-harmonic isometric immersions between Riemannian manifolds. Chin. Ann. Math. A 7(2), 130–144 (1986)MATHGoogle Scholar
  38. 198.
    G.Y. Jiang, The conservation law of 2-harmonic maps between Riemannian manifolds. Acta Math. Sin. 30(2), 220–225 (1987)MATHGoogle Scholar
  39. 199.
    F. John, L. Nirenberg, On functions of bounded mean oscillation. Commun. Pure Appl. Math. 14, 415–426 (1961)MathSciNetMATHCrossRefGoogle Scholar
  40. 229.
    S. Kobayashi, K. Nomizu, Foundations of Differential Geometry, vols. I, II (Wiley, New York, 1963/1969)Google Scholar
  41. 230.
    J.J. Konderak, R. Wolak, Transversally harmonic maps between manifolds with Riemannian foliations. Q. J. Math. 54(3), 335–354 (2003)MathSciNetMATHCrossRefGoogle Scholar
  42. 237.
    Y. Ku, Interior and boundary regularity of intrinsic biharmonic maps to spheres. Pac. J. Math. 234(1), 46–67 (2008)MathSciNetCrossRefGoogle Scholar
  43. 239.
    T. Lamm, Heat flow for extrinsic biharmonic maps with small initial energy. Ann. Glob. Anal. Geom. 26(4), 369–384 (2004)MathSciNetMATHCrossRefGoogle Scholar
  44. 240.
    D. Laugwitz, Differential and Riemannian Geometry (Academic, New York/London, 1965)MATHGoogle Scholar
  45. 251.
    A.M. Li, J.M. Li, An inequality for matrices and its applications in differential geometry. Adv. Math. (China) 20(3), 375–376 (1991)Google Scholar
  46. 254.
    E. Loubau, Y.-L. Ou, Biharmonic maps and morphisms from conformal mappings. Tohoku Math. J. (2) 62(1), 55–73 (2010)Google Scholar
  47. 255.
    E. Loubeau, C. Oniciuc, On the biharmonic and harmonic indices of the Hopf map. Trans. Am. Math. Soc. 359(11), 5239–5256 (2007)MathSciNetMATHCrossRefGoogle Scholar
  48. 256.
    E. Loubeau, Y.-L. Ou, The characterization of biharmoinic morphisms, in Differential Geometry and Its Applications, (Opava, 2001). Math. Publ. 3 (2001), pp. 31–41MathSciNetGoogle Scholar
  49. 259.
    E. Loubeau, S. Montaldo, C. Oniciuc, The stress-energy tensor for biharmonic maps. Math. Z. 259(3), 503–524 (2008)MathSciNetMATHCrossRefGoogle Scholar
  50. 269.
    S. Montaldo, C. Oniciuc, A short survey on biharmonic maps between Riemannian manifolds. Rev. Union Mat. Argent. 47(2), 1–22 (2006)MathSciNetMATHGoogle Scholar
  51. 277.
    N. Nakauchi, H. Urakawa, Removable singularities and bubbling of biharmonic maps. arXiv:0912.4086[math.DG]17 Jan 2011Google Scholar
  52. 278.
    M. Obata, The Gauss map of immersions of Riemannian manifolds in spaces of constant curvature. J. Differ. Geom. 2, 217–223 (1968)MathSciNetMATHGoogle Scholar
  53. 280.
    C. Oniciuc, Biharmonic maps between Riemannian manifolds. An. Stiint. Univ. Al. I. Cuza Iaçi Mat. (N.S.) 48(2), 237–248 (2002)Google Scholar
  54. 281.
    C. Oniciuc, On the second variation formula for biharmonic maps to a sphere. Publ. Math. Debr. 61(3–4), 613–622 (2002)MathSciNetMATHGoogle Scholar
  55. 282.
    V. Oproiu, Some classes of natural almost Hermitian structures on the tangent bundles. Publ. Math. Debr. 62(3–4), 561–576 (2003)MathSciNetMATHGoogle Scholar
  56. 284.
    Y.-L. Ou, Quadratic harmonic morphisms and O-systems. Ann. Inst. Fourier (Grenoble) 47(2), 687–713 (1997)Google Scholar
  57. 285.
    Y.-L. Ou, p-harmonic morphisms, biharmonic morphisms and nonharmonic biharmonic maps. J. Geom. Phys. 56(3), 358–374 (2006)Google Scholar
  58. 286.
    Y.-L. Ou, On conformal biharmonic immersions. Ann. Glob. Anal. Geom. 36(2), 133–142 (2009)MathSciNetMATHCrossRefGoogle Scholar
  59. 287.
    Y-L. Ou, Conformally biharmonic immersions into 3-dimensional manifolds (preprint)Google Scholar
  60. 288.
    Y.-L. Ou, Some constructions of biharmonic maps and Chen’s conjecture on biharmonic hypersurfaces. J. Geom. Phys. 62, 751–762 (2012)MathSciNetMATHCrossRefGoogle Scholar
  61. 289.
    Y.-L. Ou, S. Lu, Biharmonic maps in two dimensions. Ann. Mat. doi:10.1007/s10231-011-0215-0Google Scholar
  62. 290.
    Y.-L. Ou, L. Tang, The generalized Chen’s conjecture on biharmonic submanifolds is false. arXiv:1006.1838v2 [math.DG] 1 Jan 2011Google Scholar
  63. 291.
    Y.-L. Ou, J.C. Wood, On the classification of quadrtic harmonic morphisms between Euclidean spaces. Algebras Groups Geom. 13(1), 41–53 (1996)MathSciNetMATHGoogle Scholar
  64. 310.
    J. Sacks, K. Uhlenbeck, The existence of minimal immersions of 2-spheres. Ann. Math. (2) 113(1), 1–24 (1981)Google Scholar
  65. 311.
    J. Sacks, K. Uhlenbeck, Minimal immersions of closed Riemann surfaces. Trans. Am. Math. Soc. 271(2), 639–652 (1982)MathSciNetMATHCrossRefGoogle Scholar
  66. 317.
    T. Sasahara, Legendre surfaces in Sasakian space forms whose mean curvature vectors are eigenvectors. Publ. Math. Debr. 67(3–4), 285–303 (2005)MathSciNetMATHGoogle Scholar
  67. 318.
    T. Sasahara, Stability of biharmonic Legendre submanifolds in Sasakian space forms. Can. Math. Bull. 51(3), 448–459 (2008)MathSciNetMATHCrossRefGoogle Scholar
  68. 319.
    R. Schoen, Analytic aspects of the harmonic map problem, in Seminars on Nonlinear Partial Differential Equations (Berkeley, 1983). Mathematical Sciences Research Institute Publications, vol. 2 (Springer, New York, 1984), pp. 321–358Google Scholar
  69. 320.
    R. Schoen, K. Uhlenbeck, A regularity theory for harmonic maps. J. Differ. Geom. 17(2), 307–335 (1982)MathSciNetMATHGoogle Scholar
  70. 336.
    Y.B. Shen, Totally real n-dimensional minimal submanifold in complex n-dimensional projective space. Adv. Math. (Beijing) 13(1), 65–70 (1984)Google Scholar
  71. 357.
    R. Takagi, On homogeneous real hypersurfaces in a complex projective space. Osaka J. Math. 10, 495–506 (1973)MathSciNetMATHGoogle Scholar
  72. 358.
    R. Takagi, Real hypersurfaces in a complex projective space with constant principal curvatures. J. Math. Soc. Jpn. 27, 43–53 (1975)MATHCrossRefGoogle Scholar
  73. 359.
    R. Takagi, Real hypersurfaces in a complex projective space with constant principal curvatures II. J. Math. Soc. Jpn. 27(4), 507–516 (1975)MATHCrossRefGoogle Scholar
  74. 383.
    K. Uhlenbeck, Connections with L p-bounds on curvature. Commun. Math. Phys. 83(1), 31–42 (1982)MathSciNetMATHCrossRefGoogle Scholar
  75. 384.
    K. Uhlenbeck, Minimal spheres and other conformal variational problems, in Seminars on Minimal Submanifolds, ed. by E. Bombieri. Annals of Mathematics Studies, vol. 103 (Princeton University Press, Princeton, 1983), pp. 169–248Google Scholar
  76. 392.
    H. Urakawa, Biharmonic maps into compact Lie groups and the integrable systems. arXiv:0910.0692v2 [math.DG] 5 31 Jan 2012, 1–27Google Scholar
  77. 398.
    C. Wang, Biharmonic maps from R 4 in to a Riemannian manifold. Math. Z. 247(1), 65–87 (2004)MathSciNetMATHCrossRefGoogle Scholar
  78. 399.
    C. Wang, Stationary biharmonic maps from R m into a Riemannian manifold. Commun. Pure Appl. Math. 57(4), 419–444 (2004)MATHCrossRefGoogle Scholar
  79. 400.
    Z.-L. Wang, Y.-L. Ou, Biharmonic Riemannian submanifolds from 3-manifolds. Math. Z. 269, 917–925 (2011)MathSciNetMATHCrossRefGoogle Scholar
  80. 426.
    Y.L. Xin, X.P. Chen, The hypersurfaces in the Euclidean sphere with relative affine Gauss maps. Acta Math. Sin. 28(1), 131–139 (1985)MathSciNetMATHGoogle Scholar

Copyright information

© Springer Basel 2013

Authors and Affiliations

  • Yuan-Jen Chiang
    • 1
  1. 1.Department of MathematicsUniversity of Mary WashingtonFredericksburgUSA

Personalised recommendations